MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR AXIUM COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR AXIUM COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-3-HX-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil has not been returned for evaluation.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the coil was unable to be detached with the instant detacher (3 attempts) or via manual detachment (2 attempts).The instant detacher was discarded at the site.There was no issue with the detacher.There was no visible damage to the coil or the catheter prior to use.The anatomy and the blood flow were reported to have been normal.No injury was reported to have occurred.The procedure was completed using new coils.The devices were prepared and used per the instructions for use (ifu).A continuous flush was maintained during the procedure.
 
Additional Manufacturer Narrative
The axium coil has been returned and evaluation is in progress.A follow-up mdr will be submitted when evaluation is complete.
 
Additional Manufacturer Narrative
The axium pushwire was returned for evaluation without the instant detacher and implant coil.Therefore, any contributing factors from the instant detacher and implant coil could not be assessed.The axium pushwire appeared to be broken on the proximal end.The proximal tip of the pushwire containing the tack weld replacement (twr) crimps was not returned.The pushwire was found to be bent at the proximal end.The pushwire was found to be intact distal to the break indicator at the manual detachment location (via hypotube).Under the microscope, the coin was found to be pulled back from the lumen stop, the shield coil was found to be present, and the implant coil was found to be detached.The outer jacket was then removed to gain access the coin.The coin was measured and was found to be within specifications.The inner diameter of the lumen stop was found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring inner diameter (id) was measured and found to be withi n specification.All other subassemblies appeared to be normal and no other anomalies were observed.All other subassemblies appeared to be normal and no other anomalies were observed.Based on the analysis finding, the report of ¿non-detachment¿ could not be confirmed.The axium pushwire was returned for evaluation with the implant coil already detached.The event cause could not be determined.The proximal tip of the pushwire containing the tack weld replacement crimps was not returned.The user is directed to attempt detachment with the first instant detacher 3 times.If the initial instant detacher fails to detach the implant coil, the user is directed to utilize a second instant detacher for 3 attempts.The proximal tip of the pushwire was found to be broken; it is likely due to the attempts to detach the implant coil by the manual method of detachment.It is possible that the pushwire became broken, and proximal tip of the pushwire and the implant coil became lost during shipping back for evaluation.In addition, it is possible that the pushwire became bent during shipping back to medtronic for evaluation as the user did not report the bend in the pushwire at the time of the event.It is likely that the implant coil detached due to the coin position (pulled back from the lumen stop).The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.All devices are 100% inspected for damages and irregularities during manufacture.Per our instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).In the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR
9775 toledo way
irvine CA 92618
MDR Report Key8165738
Report Number2029214-2018-01071
Device Sequence Number19336806
Product Code KRD
UDI-Device Identifier00847536020993
UDI-Public00847536020993
Combination Product (Y/N)N
Initial Reporter CountryID
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/02/2020
Device Model NumberAPB-2-3-HX-ES
Device Lot NumberA423609
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2018
Initial Date Received by Manufacturer 12/14/2018
Supplement Date Received by Manufacturer12/14/2018
01/29/2019
Initial Report FDA Received Date12/14/2018
Supplement Report FDA Received Date12/14/2018
01/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1